Vol. 11, No. 1, 2018

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 6, 1397–1642
Issue 5, 1149–1396
Issue 4, 867–1148
Issue 3, 605–866
Issue 2, 259–604
Issue 1, 1–258

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Editorial Login
Ethics Statement
Author Index
To Appear
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Other MSP Journals
Nodal geometry, heat diffusion and Brownian motion

Bogdan Georgiev and Mayukh Mukherjee

Vol. 11 (2018), No. 1, 133–148

We use tools from n-dimensional Brownian motion in conjunction with the Feynman–Kac formulation of heat diffusion to study nodal geometry on a compact Riemannian manifold M. On one hand we extend a theorem of Lieb (1983) and prove that any Laplace nodal domain Ωλ M almost fully contains a ball of radius  1λ1 (Ωλ ), and such a ball can be centred at any point of maximum of the Dirichlet ground state φλ1(Ωλ). This also gives a slight refinement of a result by Mangoubi (2008) concerning the inradius of nodal domains. On the other hand, we also prove that no nodal domain can be contained in a reasonably narrow tubular neighbourhood of unions of finitely many submanifolds inside M.

Laplace eigenfunctions, nodal domains, Brownian motion
Mathematical Subject Classification 2010
Primary: 35P20, 53B20, 53Z05
Secondary: 35K05
Received: 11 April 2016
Revised: 20 June 2017
Accepted: 10 August 2017
Published: 17 September 2017
Bogdan Georgiev
Max Planck Institute for Mathematics
Mayukh Mukherjee
Max Planck Institute for Mathematics